Alert archive / Wyoming / High Wind Watches in 2016
High Wind Watch 19, NWS Cheyenne, WY
NWS Cheyenne, WY issued this high wind watch at Oct 29, 2016, 2:21 PM MDT for 5 counties in Wyoming. It took effect at Oct 31, 2016, 12:00 AM MDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Oct 29, 2016, 2:21 PM MDT (20:21 UTC)
- In effect from
- Oct 31, 2016, 12:00 AM MDT
- Expired
- Oct 30, 2016, 1:36 PM MDT
- In force
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Carbon County, WY, Converse County, WY, Laramie County, WY, Platte County, WY
The radar
The Cheyenne radar (KCYS), 109 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 8.4 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1141 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
505 WWUS75 KCYS 292021 NPWCYS URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE CHEYENNE WY 221 PM MDT SAT OCT 29 2016 ...WIDESPREAD STRONG WINDS POSSIBLE LATE SUNDAY NIGHT THROUGH MONDAY AFTERNOON... .A STRONG WEATHER DISTURBANCE WILL TRACK ACROSS CENTRAL WYOMING FROM LATE SUNDAY NIGHT THROUGH MONDAY. THIS WILL RESULT IN VERY WINDY CONDITIONS ACROSS MUCH OF SOUTHEAST WYOMING. WINDS SHOULD INITIALLY INCREASE BETWEEN MIDNIGHT AND 3 AM MONDAY OVER MAINLY CARBON COUNTY...SPREADING ACROSS ALBANY COUNTY AND THE SOUTHERN LARAMIE RANGE AND BORDEAUX BY SUNRISE. THE POTENTIAL EXISTS FOR STRONG WINDS TO SPREAD INTO THE ADJACENT HIGH PLAINS DURING THE MORNING AND EARLY AFTERNOON...ESPECIALLY IN CONVERSE COUNTY. WYZ101-104>106-109-110-115>117-301200- /O.NEW.KCYS.HW.A.0019.161031T0600Z-161101T0000Z/ CONVERSE COUNTY LOWER ELEVATIONS-FERRIS/SEMINOE/SHIRLEY MOUNTAINS- SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-LARAMIE VALLEY- SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- INCLUDING THE CITIES OF...BILL...DOUGLAS...DEER CREEK... GLENROCK...SEMINOE DAM...MEDICINE BOW...SHIRLEY BASIN... BORDEAUX...RAWLINS...ARLINGTON...ELK MOUNTAIN...BOSLER... LARAMIE...BUFORD...PUMPKIN VINE...VEDAUWOO...WHITAKER...FEDERAL... HORSE CREEK 221 PM MDT SAT OCT 29 2016 ...HIGH WIND WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH MONDAY AFTERNOON... THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A HIGH WIND WATCH...WHICH IS IN EFFECT FROM LATE SUNDAY NIGHT THROUGH MONDAY AFTERNOON. * TIMING...WINDS WILL INCREASE LATE SUNDAY NIGHT AND REMAIN STRONG THROUGH MONDAY AFTERNOON. THE STRONGEST WINDS WILL BEGIN BY 3 AM MONDAY FOR INTERSTATE 80 BETWEEN RAWLINS AND LARAMIE...SPREADING INTO LARAMIE...THE SOUTH LARAMIE RANGE AND INTERSTATE 25 BETWEEN CHEYENNE AND DOUGLAS BY SUNRISE. * WINDS...WEST 35 TO 45 MPH WITH GUSTS TO 65 MPH. * IMPACTS...MAINLY TO TRANSPORTATION. THERE MAY BE A HIGH RISK FOR VEHICLE BLOWOVERS...ESPECIALLY FOR LIGHT WEIGHT AND HIGH PROFILE VEHICLES AND ON NORTH TO SOUTH ORIENTED ROADS. THE IMPACTED AREA INCLUDES INTERSTATE 80 BETWEEN RAWLINS AND CHEYENNE...AS WELL AS INTERSTATE 25 BETWEEN CHEYENNE AND DOUGLAS. AT THIS TIME...WINDS DO NOT APPEAR LIKELY TO SPREAD INTO THE CITY OF CHEYENNE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$ HAMMER
2 follow-up statements
523 WWUS75 KCYS 300858 NPWCYS URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE CHEYENNE WY 258 AM MDT SUN OCT 30 2016 ...WIDESPREAD STRONG WINDS POSSIBLE LATE TONIGHT THROUGH MONDAY AFTERNOON... .A STRONG WEATHER DISTURBANCE WILL TRACK ACROSS CENTRAL WYOMING FROM LATE TONIGHT THROUGH MONDAY. THIS WILL RESULT IN VERY WINDY CONDITIONS ACROSS MUCH OF SOUTHEAST WYOMING. WINDS SHOULD INITIALLY INCREASE BETWEEN MIDNIGHT AND 3 AM MONDAY OVER MAINLY CARBON COUNTY...SPREADING ACROSS ALBANY COUNTY AND THE SOUTHERN LARAMIE RANGE AND BORDEAUX BY SUNRISE. THE POTENTIAL EXISTS FOR STRONG WINDS TO SPREAD INTO THE ADJACENT HIGH PLAINS DURING THE MORNING AND EARLY AFTERNOON...ESPECIALLY IN CONVERSE COUNTY. WYZ101-104>106-109-110-115>117-302300- /O.CON.KCYS.HW.A.0019.161031T0600Z-161101T0000Z/ CONVERSE COUNTY LOWER ELEVATIONS-FERRIS/SEMINOE/SHIRLEY MOUNTAINS- SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-LARAMIE VALLEY- SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- INCLUDING THE CITIES OF...BILL...DOUGLAS...DEER CREEK... GLENROCK...SEMINOE DAM...MEDICINE BOW...SHIRLEY BASIN... BORDEAUX...RAWLINS...ARLINGTON...ELK MOUNTAIN...BOSLER... LARAMIE...BUFORD...PUMPKIN VINE...VEDAUWOO...WHITAKER...FEDERAL... HORSE CREEK 258 AM MDT SUN OCT 30 2016 ...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH MONDAY AFTERNOON... * TIMING...WINDS WILL INCREASE LATE TONIGHT AND REMAIN STRONG THROUGH MONDAY AFTERNOON. THE STRONGEST WINDS WILL BEGIN BY 3 AM MONDAY FOR INTERSTATE 80 BETWEEN RAWLINS AND LARAMIE... SPREADING INTO LARAMIE...THE SOUTH LARAMIE RANGE AND INTERSTATE 25 BETWEEN CHEYENNE AND DOUGLAS BY SUNRISE. * WINDS...WEST 35 TO 45 MPH WITH GUSTS TO 65 MPH. * IMPACTS...MAINLY TO TRANSPORTATION. THERE MAY BE A HIGH RISK FOR VEHICLE BLOWOVERS...ESPECIALLY FOR LIGHT WEIGHT AND HIGH PROFILE VEHICLES AND ON NORTH TO SOUTH ORIENTED ROADS. THE IMPACTED AREA INCLUDES INTERSTATE 80 BETWEEN RAWLINS AND CHEYENNE...AS WELL AS INTERSTATE 25 BETWEEN CHEYENNE AND DOUGLAS. AT THIS TIME...WINDS DO NOT APPEAR LIKELY TO SPREAD INTO THE CITY OF CHEYENNE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$ RUBIN
427 WWUS75 KCYS 301936 NPWCYS URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE CHEYENNE WY 136 PM MDT SUN OCT 30 2016 ...STRONG WINDS EXPECTED OVER PORTIONS OF SOUTHEAST WYOMING LATE TONIGHT THROUGH MONDAY... .A STRONG WEATHER DISTURBANCE WILL TRACK ACROSS CENTRAL AND NORTHERN WYOMING FROM LATE TONIGHT THROUGH MONDAY. THIS WILL RESULT IN VERY WINDY CONDITIONS ACROSS PORTIONS OF SOUTHEAST WYOMING. WINDS SHOULD INITIALLY INCREASE BETWEEN MIDNIGHT AND 3 AM MONDAY OVER MAINLY CARBON COUNTY...SPREADING TOWARD THE LARAMIE RANGE BY SUNRISE ON MONDAY. STRONG WINDS WILL BE MOST WIDESPREAD FROM LATE MORNING THROUGH THE AFTERNOON OVER SOUTHEAST WYOMING. WYZ109-117-302045- /O.CAN.KCYS.HW.A.0019.161031T0600Z-161101T0000Z/ CENTRAL CARBON COUNTY-SOUTH LARAMIE RANGE FOOTHILLS- INCLUDING THE CITIES OF...RAWLINS...WHITAKER...FEDERAL... HORSE CREEK 136 PM MDT SUN OCT 30 2016 ...HIGH WIND WATCH IS CANCELLED... THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS CANCELLED THE HIGH WIND WATCH. WINDY CONDITIONS ARE STILL EXPECTED ACROSS THESE ZONES...HOWEVER WIDESPREAD WIND GUSTS TO 60 MPH ARE NOT EXPECTED. $$ WYZ104-105-110-310345- /O.UPG.KCYS.HW.A.0019.161031T0600Z-161101T0000Z/ /O.NEW.KCYS.HW.W.0023.161031T0600Z-161101T0000Z/ FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN- NORTH SNOWY RANGE FOOTHILLS- INCLUDING THE CITIES OF...SEMINOE DAM...MEDICINE BOW... SHIRLEY BASIN...ARLINGTON...ELK MOUNTAIN 136 PM MDT SUN OCT 30 2016 ...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM MDT MONDAY... THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM MDT MONDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. * TIMING...WINDS WILL INCREASE LATE TONIGHT AND CONTINUE TO REMAIN STRONG THROUGH MONDAY AFTERNOON. * WINDS...WEST 35 TO 45 MPH WITH GUSTS TO 60 MPH. * IMPACTS...MAINLY TO TRANSPORTATION. THERE WILL BE A HIGH RISK FOR VEHICLE BLOWOVERS...ESPECIALLY FOR LIGHT WEIGHT AND HIGH PROFILE VEHICLES ALONG INTERSTATE 80 IN THE ARLINGTON AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$ WYZ101-106-115-116-310345- /O.UPG.KCYS.HW.A.0019.161031T0600Z-161101T0000Z/ /O.NEW.KCYS.HW.W.0023.161031T1200Z-161101T0000Z/ CONVERSE COUNTY LOWER ELEVATIONS- CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-LARAMIE VALLEY- SOUTH LARAMIE RANGE- INCLUDING THE CITIES OF...BILL...DOUGLAS...DEER CREEK... GLENROCK...BORDEAUX...BOSLER...LARAMIE...BUFORD...PUMPKIN VINE... VEDAUWOO 136 PM MDT SUN OCT 30 2016 ...HIGH WIND WARNING IN EFFECT FROM 6 AM TO 6 PM MDT MONDAY... THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM 6 AM TO 6 PM MDT MONDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. * TIMING...WINDS WILL INCREASE AROUND SUNRISE AND REMAIN STRONG THROUGH THE AFTERNOON. * WINDS...WEST 30 TO 40 MPH WITH GUSTS TO 60 MPH. * IMPACTS...MAINLY TO TRANSPORTATION. THERE WILL BE A HIGH RISK FOR VEHICLE BLOWOVERS...ESPECIALLY FOR LIGHT WEIGHT AND HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this high wind watch went out at Oct 29, 11:46 AM MDT, 2 hours 35 minutes earlier.
Area forecast discussion, Oct 29, 11:46 AM MDT, 2 hours 35 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 1146 AM MDT Sat Oct 29 2016 .SHORT TERM...(Today through Monday) Issued at 300 AM MDT Sat Oct 29 2016 Today...Shortwave over north central Wyoming in the predawn hours will move to western South Dakota by noon and to eastern South Dakota by evening. Looks like enough lift and moisture with the shortwave to produce isolated to scattered showers this morning over our western and northern counties, roughly north of a Laramie to Chadron line. Definitely a cooler day today in the wake of a cold front, though temperatures will still remain relatively mild for late October. Tonight...Ridge aloft moves to our east with the flow aloft becoming southwest, and return south winds developing at the surface. Aside from some middle and high clouds, no precipitation expected. Relatively mild night for this time of year with cloud cover and a warm airmass in place. Sunday...Southwest flow aloft strengthens even more, helping to strengthen a surface lee trough and producing an even warmer day with 700 mb temperatures near 7 Celsius, yielding 70s for high temperatures at lower elevations. Sunday night...Fast moving southwest flow will have a fast moving shortwave over Wyoming with its associated cold front advancing into our western counties after midnight. Progged low and mid level gradients, along with 700 mb winds exceeding 50 knots, suggests increasingly likely high wind event for our wind prone locations including Arlington, Bordeaux and Vedauwoo, and will let day shift take one more look to decide on high wind watch timing. Another mild night with a warm airmass in place, and decent winds to keep the atmosphere well mixed. Monday...Pacific origin cold front passes west to east in the morning with strong west winds in its wake. Expect winds to decrease in the afternoon as gradients relax somewhat. Enough low and mid level moisture and orographics in the morning for scattered to numerous showers over the Snowy and especially Sierra Madre Ranges. Less so in the afternoon. Cooler in the wake of the cold front. Looks like a pleasant afternoon and evening for outdoor Halloween festivities. .LONG TERM...(Monday night through Friday) Issued at 300 AM MDT Sat Oct 29 2016 No significant weather impacts forecast during the long term. The large scale flow will be dominated by a persistent upper ridge over the southeast CONUS. Medium range models depict a more complicated pattern across the western CONUS as a trough cuts off from the progressive flow over the Desert Southwest by mid-week. Fast-moving northern stream shortwave passes through the CWA Wednesday along with a weak Pacific front. Models indicate some Pacific moisture spreading into southern WY from northwest CO Tuesday resulting in widely scattered mountain showers. A few more shortwaves pass through Thursday and Friday, however not accompanied by any precipitation. Pressure gradients will not be particularly large enough to produce strong winds through the week. Temperatures will continue to average 5 to 10 degrees above seasonal normals for early November. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1144 AM MDT Sat Oct 29 2016 IFR cigs will continue at CDR through the evening. Expect IFR/MVFR cigs to become more widespread across the Panhandle after 03-06Z. West winds will gust to 20-30 kts across the southeast WY sites through the early afternoon, and then begin to drop off. && .FIRE WEATHER... Issued at 300 AM MDT Sat Oct 29 2016 Minimal concerns based on projected humidities. A Pacific cold frontal passage Sunday night and early Monday will produce strong west winds. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...Rubin LONG TERM...Jamski AVIATION...ZF FIRE WEATHER...Rubin
Hazardous weather outlook, Oct 29, 3:32 AM MDT, 10 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 332 AM MDT SAT OCT 29 2016 WYZ101-103>107-109>118-300945- CONVERSE COUNTY LOWER ELEVATIONS-NORTH LARAMIE RANGE- FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN- CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-CENTRAL CARBON COUNTY- NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY- SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE- LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY- 332 AM MDT SAT OCT 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS WILL MOVE QUICKLY NORTHEAST ACROSS THE AREA THIS MORNING. SOUTHWEST WINDS WILL INCREASE LATE TONIGHT FOR THE WIND PRONE AREAS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY STRONG WESTERLY WINDS WILL BE POSSIBLE SUNDAY THROUGH MONDAY WITH THE PASSAGE OF A STRONG COLD FRONT. THE WIND PRONE AREAS OF SOUTHEAST WYOMING MAY EXPERIENCE GUSTS BETWEEN 55 AND 65 MPH... WHICH MAY IMPACT TRAVEL ALONG INTERSTATES 80 AND 25. GUSTS UP TO 55 MPH WILL BE POSSIBLE OUTSIDE THE WIND PRONE AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT. NEZ002-003-019>021-054-055-095-096-WYZ102-108-119-300945- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX-NIOBRARA COUNTY-GOSHEN COUNTY- EAST LARAMIE COUNTY- 332 AM MDT SAT OCT 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS THE WESTERN NEBRASKA PANHANDLE... PORTIONS OF EAST CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS WILL MOVE QUICKLY NORTHEAST ACROSS THE AREA THIS MORNING. LOW CLOUDS AND AREAS OF FOG WILL DEVELOP LATE TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY WINDY CONDITIONS ARE EXPECTED MONDAY AS A STRONG COLD FRONT MOVES ACROSS THE AREA. SUSTAINED WEST TO NORTHWEST WINDS BETWEEN 30 AND 40 MPH WITH A FEW GUSTS UP TO 50 MPH WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.
Nearby
High Wind Watches in Wyoming, 2016Every high wind watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.